Alert archive / Kentucky / Tornado Warnings in 2018

Tornado Warning 27, NWS Paducah, KY

April 3, 2018Crittenden County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 3, 2018, 7:01 PM CDT for Crittenden County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 7:01 PM CDT (00:01 UTC)
Expired
Apr 3, 2018, 7:17 PM CDT
In force
16 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Crittenden County, KY

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

956 
WFUS53 KPAH 040001
TORPAH
KYC055-040030-
/O.NEW.KPAH.TO.W.0027.180404T0001Z-180404T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
701 PM CDT TUE APR 3 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Crittenden County in western Kentucky...

* Until 730 PM CDT
    
* At 701 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Salem, or 12 miles west of Marion In Crittenden
  County, moving northeast at 55 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Marion and Marion In Crittenden County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3723 8806 3720 8820 3722 8820 3726 8821
      3734 8830 3739 8831 3750 8797 3747 8798
      3748 8793 3746 8794 3741 8793 3740 8790
      3742 8785 3740 8784 3738 8786 3738 8782
TIME...MOT...LOC 0001Z 246DEG 46KT 3728 8831 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PS
2 follow-up statements
017 
WWUS53 KPAH 040004
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
704 PM CDT TUE APR 3 2018

KYC055-040030-
/O.CON.KPAH.TO.W.0027.000000T0000Z-180404T0030Z/
Crittenden KY-
704 PM CDT TUE APR 3 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
CRITTENDEN COUNTY...
        
At 704 PM CDT, a confirmed tornado was located near Salem, or 9 miles
west of Marion In Crittenden County, moving northeast at 55 mph.

HAZARD...Damaging tornado. 

SOURCE...Radar confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Marion and Marion In Crittenden County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3723 8806 3720 8820 3722 8820 3726 8821
      3734 8830 3739 8831 3750 8797 3747 8798
      3748 8793 3746 8794 3741 8793 3740 8790
      3742 8785 3740 8784 3738 8786 3738 8782
TIME...MOT...LOC 0004Z 243DEG 48KT 3731 8825 

TORNADO...OBSERVED
HAIL...<.75IN

$$

PS
120 
WWUS53 KPAH 040017
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
717 PM CDT TUE APR 3 2018

KYC055-040027-
/O.CAN.KPAH.TO.W.0027.000000T0000Z-180404T0030Z/
Crittenden KY-
717 PM CDT TUE APR 3 2018

...THE TORNADO WARNING FOR CRITTENDEN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for western and
northwestern Kentucky.

LAT...LON 3723 8806 3720 8820 3722 8820 3726 8821
      3734 8830 3739 8831 3750 8797 3747 8798
      3748 8793 3746 8794 3741 8793 3740 8790
      3742 8785 3740 8784 3738 8786 3738 8782
TIME...MOT...LOC 0016Z 246DEG 46KT 3738 8805 

$$

PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 3, 7:00 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 3, 7:00 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Tue Apr 3 2018

.UPDATE...
Issued at 655 PM CDT Tue Apr 3 2018

For aviation section only.

&&

.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018

Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.

Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 50-60 mph in some cells.

Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.

.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018

Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.

The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.

&&

.AVIATION...
Issued at 655 PM CDT Tue Apr 3 2018

Broken line of strong to severe thunderstorms will continue to
move along/east of the OH/Wabash River Valleys through 02Z. Sw
winds 15-25 mph with higher gusts will turn rapidly around to the
wnw at similar speeds after the front passes. Should be looking at
VFR cigs and gusty wnw winds through 06Z...then gusts should
subside. However winds will remain aoa 10 kts through mid morning
Wed.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1145 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1045 AM CDT Tue Apr 3 2018

...MODERATE RISK of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists this afternoon into early tonight for a
significant outbreak of severe thunderstorms, including a few
significant tornadoes.

A line of thunderstorms is expected to form along a strong cold
front as it crosses southeast Missouri and southern Illinois this
afternoon. This line of storms will then sweep east across western
Kentucky and southwest Indiana later this afternoon and this
evening. Isolated severe storms will also be possible out ahead of
this main line this afternoon into the early evening.

Damaging winds...large hail and tornadoes will all be possible
hazards with this potentially significant event.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

MEFFERT

In the hours before

Local storm report, Apr 3, 6:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          2 NNE SPILLERTOWN       37.79N 88.91W
04/03/2018                   WILLIAMSON         IL   LAW ENFORCEMENT

            LATE REPORT. ILLINOIS STATE POLICE REPORT COMFIRMED
            TORNADO

&&

SMITTY
Local storm report, Apr 3, 6:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     2 N MATTHEWS            36.79N 89.58W
04/03/2018                   NEW MADRID         MO   EMERGENCY MNGR

            TWO STRUCTURES DOWN AS WELL AS POWER POLES ALONG CR820

&&

SMITTY
Local storm report, Apr 3, 6:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FUNNEL CLOUD     BREMEN                  37.36N 87.22W
04/03/2018                   MUHLENBERG         KY   EMERGENCY MNGR

            RELAYED TO EM...PUBLIC REPORT OF 3 FUNNEL CLOUDS BUT EM
            CAN NOT COMFIRM

&&

SMITTY
Local storm report, Apr 3, 6:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FUNNEL CLOUD     EAST PRAIRIE            36.78N 89.38W
04/03/2018                   MISSISSIPPI        MO   TRAINED SPOTTER

            FUNNEL CLOUD MOVING EASTWARD

&&

SMITTY
Local storm report, Apr 3, 6:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FUNNEL CLOUD     SMITHLAND               37.14N 88.40W
04/03/2018                   LIVINGSTON         KY   TRAINED SPOTTER

            LOCATED BETWEEN THE DAM AND THE COMMUNITY.

&&

SMITTY
Special weather statement, Apr 3, 6:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT Tue Apr 3 2018

ILZ091-INZ081-082-085>088-KYZ001>003-006>016-018>020-040200-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-
HICKMAN-CARLISLE-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-HENDERSON-DAVIESS-
MCLEAN-
INCLUDING THE CITIES OF ELIZABETHTOWN, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON,
BARDWELL, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HENDERSON,
OWENSBORO, AND CALHOUN
657 PM CDT Tue Apr 3 2018

Thunderstorms with heavy rain will move across parts of West
Kentucky and Southwest Indiana this evening.

Strong thunderstorms...some severe...will move through this
evening. These storms will have the potential of producing one to
two inches of rain in a short period of time. With already
saturated ground and near bankfull or even flood water ways
across the region...additional flooding will be possible. Avoiding
travel is strongly encouraged unless you need to move to higher
ground for safety. Ponding on area roadways will be common and
present very hazardous driving conditions. Remember it is very
difficult to discern flooded roads at night until its too late.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:10 PM CDTSevere Thunderstorm WarningPAHTodd9 min
Apr 3, 7:11 PM CDTTornado WarningPAHCarlisle, Hickman20 min
Apr 3, 7:36 PM CDTTornado WarningPAHGraves24 min
Apr 3, 8:07 PM CDTSevere Thunderstorm WarningPAHChristian, Todd23 min
Apr 3, 8:13 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Marshall, Trigg18 min
Apr 3, 8:59 PM CDTSpecial Weather StatementPAHTodd16 min
Apr 4, 4:08 AM CDTFreeze WarningPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more28 hr

Nearby

Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.